Winter Storm, Niagara
- When
- February 2, 10:00 PM EST to February 4, 8:00 AM EST
- Where
- Niagara forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.173, -78.691 (the zone’s center; the record gives no point)
A frontal boundary slowly sagged southward through the area. This allowed for deep cold air to make its way south of the Pennsylvania state line.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A frontal boundary slowly sagged southward through the area. This allowed for deep cold air to make its way south of the Pennsylvania state line. A series of weak disturbances then worked down this front bringing several rounds of moderate to heavy snow. The heaviest snow fell in the evening of February 3 for most areas. This occurred after a slow changeover from rain to snow as the front sagged southward. By the end of the event, many portions of the area received more than a foot of snow. Selected reports include 16.5 inches in Lockport, 12.5 inches in Kenmore, 12.3 inches in Gerry, 16.8 inches in Perrysburg, 13.6 inches in Sardinia, 10.2 inches in Medina, 15 inches in Webster, 12 inches in Batavia, 13 inches in Attica, 12.6 inches in Dansville, 10.8 inches in Alfred, 14 inches in Marion, 11.5 inches in Fulton, 8.3 inches in Watertown, 11.5 inches in Constableville, and 9.2 inches in Bristol Harbor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 2, 10:00 PM EST, 0 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
1000 PM EST Wed Feb 2 2022
.SYNOPSIS...
Rain will change over to snow overnight as a cold front moves
across the region. The front will stall out south and east of
the region Thursday and allow waves of low pressure to ride
northward along the boundary, supporting a widespread snowfall.
Snow showers will continue Friday and Friday night as another
arctic airmass settles over the region.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
***Winter Storm Warning remains in effect for the entire CWA***
This system will eventually produce significant storm totals,
but it will take time for it to get going. At 9 p.m. a cold
front extended roughly from Erie, PA to Niagara Falls and this
cold front will move steadily across the area overnight. Expect
mainly (if not all) rain ahead of this front, with no snow
accumulation until after the front moves through.
Temperatures are still in the upper 30s ahead of the front
this evening, and although these will drop this evening expect
mainly rain until after the front moves through. Expect a
changeover to snow in Buffalo between 10-11 p.m. with a
changeover shortly after midnight at Rochester and Watertown. By
daybreak Thursday, expecting accumulation of 1-3 inches across
most of Western NY and the Eastern Lake Ontario region. Due to
the later changeover, expecting only an inch or so by daybreak
across the Upper Genesee Valley and Western Finger Lakes.
Thursday the front will push south and east of the area with
sufficient cold air in the lower level building to support all
snow. There likely will be breaks in the snow, especially during
Thursday morning when snowfall rates should be generally light.
During Thursday afternoon a surface low and an area of mid-level
warm air advection will track along the front and our region
will be in the right/rear position with respect to a jet streak.
These features will enhance lift and snowfall rates Thursday
afternoon through late Thursday evening. Expect this to produce
the steadiest snow, with snowfall rates of 1 inch per hour. The
greatest impact for this system will be on the Thursday evening
commute. Storm totals of 6 to 13 inches are expected, with the
majority of this likely to fall Thursday afternoon through late
Thursday evening. These amounts are in line with most model
guidance, taking into account that liquid/snow ratios will
increase later in the event at thermal profiles cool and the
snow becomes more fluffy.
Winds will remain light to moderate from the northwest to north
through most of Thursday. Winds pick up a bit Thursday afternoon
and evening, with gusts up to 20 to 30 mph resulting in a few
areas with blowing snow.
It will be cooler Thursday with temperatures slowly falling through
the 20s. Temperatures will then drop into the teens across most
of Western NY Thursday night, with single digits across the
North Country.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Little evidence for any significant activity Friday as the wave
departs. Additional snowfall amounts during this period will be
tied to north-northeasterly lake enhancement. At this point,
could see additional amounts of a few inches south of Lake
Ontario Friday.
On Friday night, shallow northwest flow across the lakes with temps
at top of inversion as low as -20c spells low-end likely pops for
light fluffy snow. As we saw with similar event last weekend, if any
snow bands develop and persist they could drop a few inches of
fluffy snow in a short period of time, but overall light snows. Cold
on Friday night with lows zero to 8 above western NY, depending on
cloud cover with the lake effect. Clear skies will result in temps
down to 10 below east of Lake Ontario. Light winds overall, but a
risk of seeing wind chills down to 20 to 25 below east of Lake
Ontario.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Lake snows wrap up on Saturday as drier air and the sfc ridge over
the Ohio Valley moves ENE across the region. Should be the coldest
day of the period...daytime highs primarily in the teens.
Saturday night...sfc ridge departs off to our ENE into New England.
NW flow will back to the SW with modest warming occuring on Sunday
but not until one more cold night is realized. Lows by sunrise
Sunday will be found near to a little bit below zero east of Lake
Ontario to single digits and low teens elsewhere.
Sunday...cold front approaches the region late but a large portion
of the day should be precipitation free. Highs in the low 30s and
upper 20s.
Sunday night and Monday...shortwave trough and cold front slowly
progresses through the region with chances for some snow showers.
Monday night and Tuesday...sfc ridge over the Tennessee Valley
builds in and then brings about dry weather through Wednesday ahead
of the next cold front and shortwave for later in the week.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
A mix of VFR/MVFR at 02Z ahead of a cold front. This front will
move across the region through 06Z, with precipitation changing
over to snow and cigs lowering to IFR or lower with the frontal
passage. Expect snow to lower vsby to around 1SM in snow
tonight, followed by a modest improvement at times Thursday
morning. Cigs likely to remain IFR during most of the morning.
Snowfall rates will pick up Thursday afternoon, with vsby
dropping to 1/2SM - 1SM. Snowfall rates up to 1 inch/hour.
Outlook...
Thursday night through Friday...Restrictions in snow to
IFR/LIFR.
Friday Night... returning to mainly VFR, with MVFR in lake effect
snow south of Lake Ontario and southeast of Lake Erie.
Saturday... Mainly VFR, but some MVFR in lake effect snow south of
Lake Ontario.
Sunday through Monday...Mainly VFR.
&&
.MARINE...
A cold front will push south of the eastern Great Lakes overnight.
Winds will veer to north behind the front and then will
increase. North to northeast flow will support small craft
headlines at least along the south shores of the lakes with
winds up to around 20 knots Thursday and Thursday night.
With the shoreline ice over much of the Eastern Great Lakes,
SCA will primarily be issued for the winds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning from 1 AM Thursday to 1 PM EST Friday for
NYZ004>008-014.
Winter Storm Warning until 1 PM EST Friday for NYZ002-003-
011>013-021.
Winter Storm Warning until 10 AM EST Friday for NYZ001-010-019-
020-085.
MARINE...Small Craft Advisory from 10 AM Thursday to 1 AM EST Friday
for LEZ040-041.
Small Craft Advisory from 7 AM Thursday to 1 PM EST
Friday for LOZ043-044.
Small Craft Advisory from 7 AM Thursday to 7 AM EST Friday
for LOZ042.
&&
SYNOPSIS...Apffel/EAJ
NEAR TERM...Apffel/EAJ/Thomas/TMA
SHORT TERM...JLA/TMA
LONG TERM...AR
AVIATION...Apffel/EAJ
MARINE...Apffel/EAJ/Thomas/TMAHazardous Weather Outlook National Weather Service Buffalo NY 402 AM EST Wed Feb 2 2022 NYZ004>008-014-030915- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 402 AM EST Wed Feb 2 2022 ...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002-003-011>013-021-030915- Orleans-Monroe-Genesee-Wyoming-Livingston-Allegany- 402 AM EST Wed Feb 2 2022 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-010-019-020-085-030915- Niagara-Northern Erie-Chautauqua-Cattaraugus-Southern Erie- 402 AM EST Wed Feb 2 2022 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 402 AM EST Wed Feb 2 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010795, 1010796, 1010797, 1010798, 1010799, 1010800, 1010801, 1010802, 1010803, 1010804, 1010805, 1010806, 1010807, 1010808, 1010809, 1010810, 1010811.